Dimentia and Xtandi

I really appreciate the kind advise you have all given butI now have a bigger problem which I attribute to the Xtandi and that is increasing memory loss and I am concerned that it will develop into full blown dimentia. Somewhere a while back , I thought I read something about the possibility of Xtandi and Lupron ( which I am also taking every 3 months) causing dimentia. I will have another PSA this week and see my ONC but as I have learned from all of you, it is ME that needs to decide if I should stay on the Xtandi and stay in the trial (which by the way is paid for by the study) or give it all up for another med. I have stage 4 PC with Mets to my bones. I originally had surgery about 15 years ago and radiation about a year later when my PSA started rising. It was stable till 2012 when I started intermittent Lupron and I was fine until this past April,2016 when the bone scan showed spread to my bones. I've had a great run and I am not ready to "cash it in " yet. But I don't want to end up with dimentia . Has anyone heard of Xtandi causing memory loss? I even called the manufacturer but they would not commit one way or another. How does one get answers and make an informed decision? I have been told that once I go off the trial I can't go back.

Any additional help will be greatly appreciated. I am depressed from the cancer and even more depressed and confused about what decision to make.

10 Replies

oldestnewest
  • I think someone will come along who knows the answer. In the meantime, why don't you look online for the full list of known side effects--preferably the health professional version. It will list side effects by category, & give percentages to show the frequency of each side effect. Please let me know what you find. I'm on Zytiga now with Xtandi in my future.

  • 1. Memory loss. I doubt that it is "common knowledge" that Xtandi is associated with memory loss, and you would want at least something near that level of awareness I think before you listened to people who said it was true. I certainly have not heard that. Also, it would be much better if there was someone who knew you well who could give their opinion on your memory. I think we all must be at times concerned about our inability to remember what that thing is called that is underneath the .. uh .. the brown thing. I would not take another drug to "fix" a major side effect of Xtandi. I suppose that you could stay in the trial and be non-compliant for a month: put the drugs in a drawer, and see if the side effects go away. If so, withdraw.

    2. While it is up to you to "make a decision", you can follow a recommendation either of one other person or of a group. Is there a group near you that you could join and see if you like them a little? See if they have had similar thoughts as you are having, or been through what you are going through?

    3. If it is "side effects" that bother you, could you switch to abiraterone? This has a different mechanism, and has its own set of issues, but should deal with your stage of cancer.

    4. Bone mets: Have you considered Radium 223 which is a systemic treatment for bones. Or for localized treatment, radiation: SBRT?

    5. Depression: Cancer is a roller coaster. Sorry you feel crappy.

  • The Xtandi is not exactly "failing". You can't stand the side effects.

  • One line of thinking is this:

    If your doctor says that there is "no point" in switching to Abiraterone if you are failing enzalutamide, a reasonable thought is - if I am failing enzalutamide then I should stop taking enza, and the only question is "am I failing enza" or is it I just hate the side effects, and should I, or should I not, start taking abiraterone.

  • I think that the Lupron has a greater risk of dementia as we were told ADT can cause Alzheimer's. Not sure about Xtandi but as with all these newer drugs, you mainly hear about the most common reactions and not always all possibilities...so I would look it up and see how many are asking this very question. It might give you an idea of how many think it has affected them.

    Charlean

  • Amnesia and memory impairment are listed as Adverse effects. Check drugs.com for details. Sorry. Are you taking fish oil? Supposed to be brain support but I don't know if it can stand up against pharma. I love acupuncture as a supportive therapy. Good luck.

  • I think you are experiencing Cognitive dysfunction, which is common with your drugs. Approach that some of us use is vigorous exercise, daily if you can--at least 3times a week. Playing Chess/Bridge, and doing crossword puzzles. There are some drugs--but they would scare me--and I do not need to manage another drug. Yeah, I miss some words and have a bit of short term memory misfiring's--but then again at 73 I might have some memory dysfunction anyway.

    Nalakrats

  • Hi

    I took Xtandi for a short time after nine months on Zytiga. I definitely had increased cognitive issues on Xtandi including more memory issues. The Xtandi did not work for me so after a few months on to chemotherapy.

    The good news is that once off the drug the increased side effects resolved to be replaced by side effects of the new treatments.

    I am not an expert and this is my personal experience with Xtandi. My complete cancer and treatment history is in my profile on this site.

    Best wishes

    Bill Manning

  • I agree that you should try Xytiga.. You do not like the side effects and that is reason to stop, I stopped Xtandi after 32 months because of the side effects and rising PSA. Note that all the literature says Xytiga does not have a response in 66% of the people who have failed Xtandi and then started Zytiga. You do not know where you fall in these two subsets. You have nothing to lose by trying except time before going to the next step. There are many options you can try. I suggest if your bone mets are good sized, to have a bone biopsy taken and have the samples sent to Foundation One (there are other companies, who do this, also). They will try to determine what genomic deficiencies your mutated PCa may have and may be able to recommend an alternative treatment or clinical trial. This is what I have done and it seems to be working (one month inot my clinical trial is too soon to pass judgement).

    Wish you the best!

    bb66hotflash

  • Xtandi lists memory loss among side effects. At least I remembered to check after reading Nesl-Snyder's reply yo your question. Strange how we all seem to miss the effects that get to us.

You may also like...